Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 24, NWS Midland/Odessa, TX

June 27, 1996Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1996, 6:57 PM CDT for Andrews County, Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1996, 6:57 PM CDT (23:57 UTC)
Expired
Jun 27, 1996, 11:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Andrews County, TX, Gaines County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 272356
FFWMAF
TXC003-165-280400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
657 PM CDT THU JUN 27 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...ANDREWS COUNTY
   ...GAINES COUNTY
 
AT 653 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING
SLOWLY THROUGH WESTERN ANDREWS AND CENTRAL GAINES COUNTIES.  MORE
ACTIVITY IS DEVELOPING TO THE WEST AND SLOWLY MOVING EAST AT LESS
THAN 15 MPH.  DOPPLER RADAR RAINFALL ESTIMATES IN THESE AREAS
HAVE APPROACHED 2 INCHES OVER THE LAST TWO HOURS.  WITH AN ADDITIONAL
1 TO 3 INCHES OF RAINFALL EXPECTED OVER THE NEXT SEVERAL HOURS...
FLOODING IS LIKELY.

TWO AREAS STAND OUT AS HAVING THE MOST RAINFALL OVER THE LAST
HOUR... 18 MILES WEST OF ANDREWS AND 3 MILES NORTHEAST OF SEMINOLE.
PEOPLE IN THESE LOCATIONS SHOULD SEEK HIGHER GRO:UND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:14 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 3:14 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
313 PM CDT THU JUN 27 1996

ANALYSIS OF LATEST WV AND IR/VIS LOOPS INDICATES THE MOISTURE
CONNECTION CONTINUES FROM THE SOUTH AND EAST. WITH STRONG EASTERLY
FLOW OVER CENTRAL MEXICO...DEFORMATION ZONE IS CLEARLY EVIDENT OVER
SOUTHERN BAJA. THIS DEFORMATION ZONE DOES APPEAR TO INDICATE A
DECREASE IN MOISTURE FROM THE BAJA AREA. HOWEVER...WITH THE STRONG
ANTICYCLONIC CIRCULATION TO THE EAST...EXPECT MOISTURE TO CONTINUE
INTO THE PB FOR AT LEAST NEXT 24-48 HOURS.

LOOKING AT THE MODELS...ETA SOLUTION LOOKS BEST. ETA SHOWING WAA
OVER NORTHERN ZONES FOR THE 12-24 HOUR PERIOD. WITH GOOD VV IN THIS
AREA AS WELL...RECOMMEND INCREASING POPS FOR ZONES 45 AND 50 FROM 30
TO 40 PERCENT. ETA ALSO SHOWS SOME VORTICITY IN THIS AREA FOR THE
SAME PERIOD WHICH WILL ENHANCE DEVELOPMENT.

AS FOR TEMPERATURES...HAVE GONE WITH GUIDANCE ON ALL BUT MRF. WITH
MRF DEWPOINTS IN THE UPPER 50S...BELIEVE GUIDANCE IS TOO LOW.

THANKS TO LBB FOR INPUT AND GUIDANCE.

CNM 72 50
MAF 71 20
MRF 67 50
P07 75 20

HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:39 PM CDTSevere Thunderstorm WarningMAFWinkler61 min
Jun 27, 5:16 PM CDTFlash Flood WarningMAFWard, Winkler4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.